Lightning, Mohave
- When
- September 13, 2:15 AM MST
- Where
- Mohave County, 1.51 mi S of Getz
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 35.208, -114.022
Lightning struck a home in Kingman, setting it afire. The home was gutted.
A slow moving upper level low and monsoon moisture fueled thunderstorms over the Mojave Desert. Many storms produced flash flooding and severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A slow moving upper level low and monsoon moisture fueled thunderstorms over the Mojave Desert. Many storms produced flash flooding and severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 12, 10:53 PM MST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1053 PM PDT MON SEP 12 2011 .SYNOPSIS...AN AREA OF LOW PRESSURE WILL SLOWLY MOVE ACROSS SOUTHERN CALIFORNIA AND SOUTHERN NEVADA THEN INTO ARIZONA THROUGH THE MIDDLE OF THE WEEK LEADING TO A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY...WITH SOME STORMS PERSISTING OVERNIGHT. HEAVY RAIN AND HAIL WILL OCCUR WITH STRONGER THUNDERSTORMS. A DRIER SOUTHWEST FLOW WILL DEVELOP OVER THE REGION GOING INTO THE WEEKEND WITH TEMPERATURES REMAINING A LITTLE BELOW NORMAL. && .AVIATION...FOR MCCARRAN...A FEW SHRA/TSRA DEVELOPED IN AND NEAR THE LAS VEGAS VALLEY AROUND 05Z AND SHOULD CONTINUE THROUGH 08Z. THE ODDS OF A STORM AT THE AIRPORT COMPLEX DURING THIS TIME FRAME ARE LOW...BUT LIGHTNING IN THE VICINITY IS POSSIBLE SO WILL KEEP A VCTY TSRA IN THE TAF FOR THIS TIME PERIOD. OUTFLOW FROM ACTIVITY COULD CAUSE ERRATIC WIND SHIFTS PRIOR TO 08Z TUESDAY. OTHERWISE AFTER 08Z TUESDAY THINGS SHOULD STAY DRY OVERNIGHT WITH SCT-BKN CLOUDS AOA 10K-12K FEET AND WINDS TRENDING TOWARDS TYPICAL DIURNAL DIRECTIONS AT 10 KTS OR LESS. THE NEXT PERIOD FOR ACTIVE WEATHER SHOULD BE FROM AROUND 17Z TUESDAY ONWARDS TO AROUND 06Z WEDNESDAY WHEN SHRA/TSRA ARE EXPECTED TO DEVELOP IN AND AROUND THE LAS VEGAS VALLEY. THE STEERING FLOW WILL PROMOTE ACTIVITY MOVING IN TO THE VALLEY FROM THE SOUTHWEST SO ANY STORMS THAT DEVELOP OVER THE SPRING MOUNTAINS AND THE MCCULLOUGH RANGE WILL HAVE THE POTENTIAL TO DIRECTLY OR INDIRECTLY AFFECT THE AIRPORT COMPLEX. GUSTY AND ERRATIC WINDS AND REDUCED CIGS AND VSBY WILL BE POSSIBLE AND THE TEMPO GROUP INDICATES THE MOST LIKELY TIME FRAME TO SEE TSRA AT THE AIRPORT. THE APPROACH CORRIDORS WILL SEE TSRA AROUND EARLY TONIGHT AND AGAIN FROM LATE TUESDAY MORNING INTO TUESDAY EVENING. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT SHRA/TSRA AROUND SHOULD DIMINISH IN COVERAGE BY 08Z TUESDAY. ALTHOUGH ISOLATED ACTIVITY IS POSSIBLE THE REMAINDER OF TONIGHT AND TUESDAY MORNING BEFORE 17Z...ACTIVITY IS EXPECTED TO INCREASE IN AREAL COVERAGE AFTER 17Z TUESDAY AND LAST INTO TUESDAY EVENING. THE MOST ACTIVE AREAS FOR SHRA/TSRA ON TUESDAY AFTERNOON AND EVENING LOOK TO BE IN MOHAVE...CLARK...LINCOLN...SOUTHERN NYE AND EASTERN SAN BERNARDINO COUNTIES AS WELL AS OVER THE SOUTHERN SLOPES OF THE EASTERN SIERRA NEVADA AND IN THE OWENS VALLEY. THE MAIN ISSUES IN AND NEAR STORMS WILL BE GUSTY AND ERRATIC WINDS AND REDUCED CIGS/VSBY. OTHERWISE SCT-BKN CLOUDS AOA 8K-12K FEET ARE EXPECTED WITH WINDS FAVORING DIURNAL WIND DIRECTIONS. .PREVIOUS DISCUSSION... ISSUED AT 910 PM PDT MON SET 12 2011 .UPDATE...ISOLATED THUNDERSTORMS CONTINUING ACROSS MUCH OF THE SOUTHEAST PORTION OF THE CWA THIS EVENING WITH ISOLATED COVERAGE EXPECTED TO OVERNIGHT AS UPPER LOW REMAINS OVER/ALONG THE SOUTHERN CALIFORNIA COAST. THUS UPDATES ARE NOT EXPECTED THIS EVENING AS THE SHORT TERM TRENDS CONTINUE ON TRACK. .PREVIOUS DISCUSSION... 325 PM PDT MON SEP 12 2011 .SHORT TERM...TONIGHT THROUGH THURSDAY...CONVECTION HAS BEEN A LITTLE SLOW TO DEVELOP TODAY EXCEPT OVER MOHAVE COUNTY. NOW THAT TEMPERATURES HAVE EXCEEDED THE CONVECTIVE THRESHOLD...FAVORABLE VERTICAL SHEER PROFILES HAVE DECREASED SOMEWHAT FROM THIS MORNING THOUGH SOME THUNDERSTORMS COULD BECOME FAIRLY WELL ORGANIZED ESPECIALLY OVER SOUTHERN CLARK AND CENTRAL MOHAVE COUNTIES. THE MAIN WEATHER MAKER THROUGH WEDNESDAY WILL BE THE UPPER LOW ALONG THE SOUTHERN CALIFORNIA COAST WHICH IS FORECAST TO SLOWLY MOVE INLAND AND LIFT TO THE EAST OR NORTHEAST TUESDAY AND WEDNESDAY. RECENT WATER VAPOR LOOPS SHOWED A LARGE SHORTWAVE ROTATING DOWN THE BACKSIDE OF THE LOW AND THIS IS FORECAST TO ROUND THE BASE OF THE LOW AND EJECT ACROSS EASTERN SAN BERNARDINO AND CLARK COUNTIES TUESDAY MORNING THROUGH TUESDAY AFTERNOON. THERE IS SOME DIFFERENCE BETWEEN THE NAM AND GFS SOLUTIONS WITH THE MOISTURE AND PRECIP POTENTIAL WITH NAM BEING MORE AGGRESSIVE THAN THE GFS. GIVEN THE MOISTURE AND INSTABILITY ALREADY IN PLACE...POPS WERE INCREASED ACROSS EASTERN SAN BERNARDINO AND CLARK COUNTY TUESDAY AS DYNAMIC SUPPORT SHOULD HELP INITIATE STORMS WITHOUT NEEDING AS MUCH HELP FROM SURFACE HEATING. THE CENTER OF THE LOW IS THEN FORECAST TO SLOWLY MOVE ACROSS SOUTHERN NEVADA INTO NORTHERN ARIZONA TUESDAY NIGHT THROUGH WEDNESDAY WHICH WILL KEEP MOISTURE CIRCULATING OVERHEAD THEN DECEASING A LITTLE THURSDAY BEHIND THE SYSTEM. TEMPERATURES WILL REMAIN BELOW NORMAL AND WILL BE HELD DOWN ESPECIALLY WHERE DENSE CLOUD COVER AND PRECIPITATION DEVELOPS. CONFIDENCE IN BEING WITHIN 3 DEGREES AT ANY PARTICULAR POINT TUESDAY AND WEDNESDAY IS NOT REAL HIGH. .LONG TERM...FRIDAY THROUGH MONDAY...MODELS AND ENSEMBLES DIVERGE QUITE A BIT IN THE EXTENDED TIME FRAME. THERE IS GOOD AGREEMENT THAT ANOTHER TROUGH WILL PUSH ONSHORE FRIDAY...BUT WHAT HAPPENS AFTER THAT IS A MATTER OF DEBATE. THERE ARE THREE GENERAL POSSIBILITIES...THE TROUGH WEAKENS AND SWINGS THROUGH AS STRONG HIGH PRESSURE BUILDS IN BEHIND IT...THE TROUGH SPLITS AND THE NORTHERN PART EXITS WHILE THE SOUTHERN PART FORMS A CUTOFF LOW WHICH MEANDERS OVER THE DESERT SOUTHWEST...OR THE TROUGH SPLITS BUT THE CUTOFF PORTION RETROGRADES BACK OVER THE OCEAN. FORECAST WILL REFLECT A BLEND OF SCENARIOS ONE AND THREE...WITH SLIGHT CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS OVER THE NORTHERN AND EASTERN ZONES FRIDAY AND SATURDAY...WITH A DRY FORECAST THEREAFTER. FORECASTING TEMPERATURES PRETTY CLOSE TO NORMAL...BUT IF SCENARIO ONE VERIFIES...WARMER CONDITIONS WOULD RESULT. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && AVIATION...STACHELSKI UPDATE...JENSEN PREV DISCUSSION...ADAIR/MORGAN HTTP://WEATHER.GOV/LASVEGAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 502 AM PDT MON SEP 12 2011 AZZ001>003-036-CAZ519>527-NVZ014>022-130900- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 502 AM PDT MON SEP 12 2011 /502 AM MST MON SEP 12 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY AND TONIGHT. HEAVY RAIN...HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH STRONGER THUNDERSTORMS THAT DEVELOP OVER NORTHEAST CLARK AND LINCOLN COUNTIES IN SOUTHERN NEVADA AND MOHAVE COUNTY IN NORTHWEST ARIZONA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY AS AN AREA OF LOW PRESSURE SLOWLY MOVES EAST OVER THE MOJAVE DESERT AND SOUTHERN GREAT BASIN. HEAVY RAIN AND HAIL WILL CONTINUE TO BE A THREAT. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
111 AM PDT TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM HAIL HUALAPAI MOUNTAIN 35.10N 113.89W
09/13/2011 E0.50 INCH MOHAVE AZ TRAINED SPOTTER
A SPOTTER REPORTED HAIL UP TO DIME SIZE ON HUALAPAI
MOUNTAIN.
&&
STACHELSKIThe Las Vegas radar (KESX), 96 km away, was scanning. The volume nearest the first event began at 09:13 UTC.
2 flash flood, 1 lightning. Local standard time, as filed.
Lightning struck a home in Kingman, setting it afire. The home was gutted.
A foot of water covered Highway 95 near the intersection with Highway 68.
Mud slid over some roads in Topock.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334118, 334119, 334120.